Alert archive / Kansas / Flash Flood Warnings in 2006
Flash Flood Warning 5, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 2, 2006, 4:11 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2006, 4:11 PM CDT (21:11 UTC)
- Expired
- Aug 2, 2006, 8:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Lincoln County, KS, Russell County, KS
The radar
The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 4:14 PM CDT | FLOOD | 1 E Lincoln, KS | STREET FLOODING IS BEING REPORTED ACROSS THE CITY. |
| Aug 2, 4:15 PM CDT | FLASH FLOOD | Lincoln, KS | WATER UP TO 2 FEET DEEP ON SOME STREETS IN TOWN |
| Aug 2, 4:25 PM CDT | FLASH FLOOD | Lincoln, KS | FLOODING OF ROADS AND SMALL CREEKS BEING REPORTED ACROSS MUCH OF THE COUNTY. |
| Aug 2, 4:46 PM CDT | FLASH FLOOD | Russell, KS | STREET FLOODING BEING REPORTED ACROSS MUCH OF THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KICT 022113
FFWICT
KSC105-167-030115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
411 PM CDT WED AUG 2 2006
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LINCOLN COUNTY IN CENTRAL KANSAS.
RUSSELL COUNTY IN CENTRAL KANSAS.
* UNTIL 815 PM CDT.
* AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.
DOPPLER RADAR ESTIMATED BETWEEN 2 AND 3 INCHES OF RAIN HAVE
FALLEN ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF UP TO
ONE INCH POSSIBLE. THE RUSSELL AIRPORT HAS MEASURED ALMOST 2.5
INCHES OF RAIN THIS AFTERNOON.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ASH GROVE...BARNARD...BEVERLY...BUNKER HILL...DORRANCE...LINCOLN...
LUCAS...LURAY...MILBERGER...PARADISE...RUSSELL...RUSSELL AIRPORT...
SYLVAN GROVE...WALDO...WESTFALL...WILSON LAKE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3869 9903 3869 9847 3886 9848 3887 9793
3922 9793 3921 9849 3913 9848 3913 9903
$$
DARMOFAL3 follow-up statements
000
WGUS73 KICT 022155
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
452 PM CDT WED AUG 2 2006
KSC105-167-030115-
LINCOLN KS-RUSSELL KS-
452 PM CDT WED AUG 2 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
RUSSELL AND LINCOLN COUNTIES...
AT 448 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.
AT 446 PM CDT...RUSSELL COUNTY LAW ENFORCEMENT OFFICIALS REPORTED
STREET FLOODING IN THE CITY OF RUSSELL. AT 425 PM...LINCOLN COUNTY
LAW ENFORCEMENT REPORTED FLOODING OF ROADS AND SMALL CREEKS ACROSS
MUCH OF LINCOLN COUNTY.
ADDITIONAL RAINFALL AMOUNTS OF ONE-HALF INCH TO ONE INCH ARE
POSSIBLE IN THE WARNED AREA...BRINGING RAINFALL TOTALS IN EXCESS
OF 3 INCHES ACROSS MUCH OF THE AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG
THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3869 9903 3869 9847 3886 9848 3887 9793
3922 9793 3921 9849 3913 9848 3913 9903
$$
DARMOFAL000 WGUS73 KICT 030017 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 716 PM CDT WED AUG 2 2006 KSC167-030026- RUSSELL KS- 716 PM CDT WED AUG 2 2006 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR RUSSELL COUNTY... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3921 9849 3886 9848 3887 9793 3922 9793 $$ KSC105-030115- LINCOLN KS- 716 PM CDT WED AUG 2 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR LINCOLN COUNTY... AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING ADDITIONAL RAIN OVER THE WARNED AREA. DOPPLER RADAR ESTIMATED RAINFALL OF BETWEEN 2.5 AND 3 INCHES IN THE LINCOLN AREA...AND ACROSS THE SOUTHWEST PART OF THE COUNTY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3921 9849 3886 9848 3887 9793 3922 9793 $$
000 WGUS73 KICT 030047 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 747 PM CDT WED AUG 2 2006 KSC105-030057- LINCOLN KS- 747 PM CDT WED AUG 2 2006 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LINCOLN COUNTY... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3921 9849 3886 9848 3887 9793 3922 9793 $$ DARMOFAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:00 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 2, 3:00 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 300 PM CDT WED AUG 2 2006 .DISCUSSION... FORECAST CONCERNS... CONVECTIVE TRENDS AND SEVERE/HEAVY RAINFALL POTENTIAL TONIGHT... RATHER EXPLOSIVE CONVECTIVE DEVELOPMENT THIS AFTERNOON ACROSS WEST CENTRAL KANSAS...WITH SEVERE STORMS ALREADY SOUTH OF HAYS AND NEAR RUSSELL. THE AREA PROFILERS AND RUC MESO FORECAST WOULD SUGGEST SHEAR PROFILE IS A LITTLE STRONGER THAN ANTICIPATED AND SUPPORTIVE OF A FEW SUPERCELL STORMS INTO THE EARLY EVENING ACROSS CENTRAL KANSAS. CONVECTION SHOULD TRANSITION TO MORE OF A MULTI-CELL/LINEAR MODE THROUGH THE EVENING. DAMAGING WINDS WILL BE THE PRIMARY RISK WITH STORMS EXHIBITING MID-LEVEL ROTATION BODING FOR SOME LARGE HAIL AS WELL. WITH A BIT OF A SUB-TROPICAL CONNECTION STILL INTACT OVER SOUTHWARD SAGGING FRONT AND PRECIPITABLE WATERS GREATER THAN TWO INCHES...HEAVY RAINFALL WILL ALSO BE A RISK LATER THIS EVENING AND OVERNIGHT. SO...MUCH OF THE AREA SHOULD RECEIVE BENEFICIAL RAINFALL OVERNIGHT INTO THURSDAY MORNING...THOUGH SOME OF IT COULD BE EXCESSIVE TOO. OTHERWISE...RELATIVELY COOLER AIR WILL OVERSPREAD THE AREA BEHIND THE FRONT ON THURSDAY. GOING MAXS IN THE MID/UPPER 80S LOOK OK THOUGH LINGERING CONVECTION/CLOUD DEBRI COULD RESULT IN TEMPS EVEN A LITTLE BIT COOLER. UPPER RIDGE WILL BUILD IN ACROSS THE CENTRAL PLAINS BY FRIDAY AND SATURDAY...AND MAINTAIN ITSELF INTO EARLY NEXT WEEK. PERIODIC SHORTWAVES IN THE WESTERLIES ACROSS THE NORTHERN TIER WILL ENHANCE/SHARPEN A TROF ACROSS THE GREAT LAKES...ALLOWING A FRONT TO BACKDOOR THE MIDWEST. HOWEVER THIS FRONT IS EXPECTED TO REMAIN JUST NORTH AND EAST OF THE AREA DURING THE PERIOD. SO WILL MAINTAIN A DRY AND HOT FORECAST...WITH TEMPS A LITTLE ABOVE CLIMO. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 88 68 91 / 60 40 10 10 HUTCHINSON 69 87 66 90 / 70 30 10 10 NEWTON 69 87 66 90 / 70 30 10 10 ELDORADO 72 88 67 90 / 60 40 10 10 WINFIELD-KWLD 73 90 69 92 / 50 50 20 10 RUSSELL 64 88 63 91 / 70 10 5 5 GREAT BEND 65 87 64 90 / 70 10 5 10 SALINA 68 89 66 92 / 70 10 5 5 MCPHERSON 69 87 66 90 / 70 20 5 10 COFFEYVILLE 74 91 69 92 / 50 50 20 10 CHANUTE 72 88 67 90 / 50 50 20 10 IOLA 71 88 67 90 / 60 40 10 10 PARSONS-KPPF 73 90 68 91 / 50 50 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 2, 3:25 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT WED AUG 2 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 325 PM CDT WED AUG 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING...MAINLY WEST OF THE KANSAS TURNPIKE. THE MAIN RISK WILL BE FOR DAMAGING DOWN-BURST WINDS TO 80 MPH...AND LARGE HAIL UP TO GOLF BALL SIZE. THE RISK FOR SEVERE STORMS WILL DIMINISH OVERNIGHT...THOUGH A FEW STRONG STORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED THIS EVENING AND OVERNIGHT FROM CENTRAL KANSAS SOUTHEAST ACROSS THE FLINT HILLS. THIS COULD RESULT IN MINOR FLOODING OF LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE FOR THUNDERSTORMS WILL LINGER ACROSS MAINLY SOUTH CENTRAL AND SOUTHEAST KANSAS ON THURSDAY. A FEW STRONG STORMS WILL BE POSSIBLE FOR AREAS NEAR THE OKLAHOMA BORDER. HEAT INDICES COULD RANGE FROM 100 TO 104 DEGREES FOR AREAS EAST OF THE TURNPIKE FROM SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...MAINLY WEST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
In the hours before
Local storm report, Aug 2, 3:48 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 8 SE SYLVAN GROVE 38.93N 98.29W
08/02/2006 E65 MPH LINCOLN KS LAW ENFORCEMENT
ROTATION IS ALSO BEING REPORTED WITH THIS STORM.
&&
BRWLocal storm report, Aug 2, 3:50 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM TSTM WND GST 10 N GALATIA 38.79N 98.96W
08/02/2006 E60.00 MPH RUSSELL KS TRAINED SPOTTER
&&
JASLocal storm report, Aug 2, 4:00 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 2 NE WILSON 38.85N 98.45W
08/02/2006 ELLSWORTH KS LAW ENFORCEMENT
NUMEROUS REPORTS OF SEMI-TRUCKS BLOWN OVER OR OFF THE
ROAD NEAR MILE MARKER 206 ON INTERSTATE 70.
&&
BRWLocal storm report, Aug 2, 4:02 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG LINCOLN 39.04N 98.15W
08/02/2006 LINCOLN KS LAW ENFORCEMENT
HEAVY TREE DAMAGE AND POWER LINES REPORTED DOWM. THE CITY
OF LINCOLN IS WITHOUT POWER.
&&
BRWLocal storm report, Aug 2, 4:07 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
407 PM CDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND GST LINCOLN 39.04N 98.15W
08/02/2006 M100 MPH LINCOLN KS EMERGENCY MNGR
&&
BRWLocal storm report, Aug 2, 4:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG LINCOLN 39.04N 98.15W
08/02/2006 LINCOLN KS EMERGENCY MNGR
POWER LINES DOWN ACROSS THE CITY. CITY IS WITHOUT POWER.
LARGE TREES DOWN ACROSS THE CITY. NUMEROUS ROOF DAMAGE
AND SOME WINDOWS BLOWN OUT OF HOMES.
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:42 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 63 min |
| Aug 2, 3:00 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 60 min |
| Aug 2, 3:11 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 48 min |
| Aug 2, 3:47 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 46 min |
| Aug 2, 5:39 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 37 min |
| Aug 2, 6:26 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion, Sedgwick | 44 min |
Nearby
Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.